Visit our e-commerce website for Conferences, Webinars, Medical Membership, eBooks etc [More Details]
Can LDN cause Anxiety and Depression?
Can LDN cause Anxiety and Depression?
Hi this is Dr. Elizabeth Livengood. The question comes to us today, here at LDN Research Trust, can LDN actually cause anxiety and depression?
So, I spoke about how LDN can improve symptoms of depression and associated anxiety, however there are some situations where you might want to be aware of the potential for anxiety to increase and possibly as a side effect because of what LDN is doing. LDN increases our body awareness, it increases mindfulness, it increases our memories and our vivid recounting of these memories, this is why we get the side effect of vivid dreams at night. Think of the opposite of that, if a person has repressed memories, or traumatic amnesia, or traumatic dissociation with their body due to history, events, whatever, then bringing them back into light, bringing them to the surface, bringing them to our consciousness could result in anxiety. So we need to really look at the history of our patients when prescribing, if you are a patient - to consider these questions of potential trauma, previous anxiety, dissociation and things like this.
So thinking about mindfulness that’s one reason why anxiety could increase when taking LDN. Another reason is that person is very sensitive to all sorts of medications; so this is a person who constitutionally is simply more sensitive, or for detoxification reasons or liver function reasons is more sensitive and can then have these effects we just talked about, they could be little more prone to anxiety.
In that case simply starting at much lower doses, micro dosing we call it, very Low Dose Naltrexone, could be helpful and then increasing more slowly to monitor those side effects.
One other reason a person could experience anxiety would be due to medication interactions. So Low Dose Naltrexone, in its effective improving mood, improving cellular function, so lets take the example of thyroid – improving thyroid function – a person may need to lower the doses of their other medications, so it could turn out that if a person’s taking thyroid medication for low thyroid and we add the LDN that medication may be too effective. So now we need to reduce the thyroid medication or in effect causing hyperthyroid symptoms – that could cause anxiety. So just checking medication interactions, looking for dissociative patterns, or a history of sensitivity, physical sensitivity to medications could all be reasons to start at very low doses, or ultra-low dose which is about 0.1 mg or 0.25mg of LDN and then moving up very very slowly so that side effects are monitored. One thing that’s very helpful and really strongly encouraged is to stay in close contact with your prescribing provider. So to have a knowledgeable and safe place to go to discuss these side effects and to adjust dosing is critical.
People, especially if they’re in the first category we talked about with dissociation or trauma, they need to have that safe space to discuss these potential side effects, to talk through them and work through the dosing.
So please be in close touch with your provider and consider starting at a much lower dose. There’s a lot of valuable information of the LDN Research Trust website, specifically from psychologists such as doctor Lanius out of British Columbia I believe, and specific to that topic if you want to know more about dissociation or traumatic events and how LDN might affect that. It in and of itself is not a direct side effect usually but because of these other factors might be an issue.
More questions? Please visit LDN Research Trust
For further Q&A's visit website
Answered by Dr Elizabeth Livengood